Article Text

PDF
L-tryptophan and the eosinophilia-myalgia syndrome

Abstract

Last October three patients with a previously undescribed syndrome of eosinophilia and severe myalgia were reported in New Mexico. Investigation had excluded other known causes of eosinophilia (e.g. parasitic or fungal infection, allergic disorder, end-stage renal disease or leukaemia) but it was noted that all three patients had been taking supplements of the essential amino acid, L-tryptophan, bought over the counter. Since this was made known to the public and to physicians,1–3 over 1400 cases - mostly in women - have been identified in all parts of the USA, and nineteen deaths have been reported. Two case control studies have confirmed a strong association with use of L-tryptophan-containing preparations4 which have since been recalled from sale in the USA. In Britain, the Chief Medical Officer informed doctors about the syndrome last November.5

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.